Coming off Methadone
anonymous Asks ...
What do you think is better. When you know and prepare for dosage methadone dosage reductions, like on a set schedule, or if they just do it for you secretly, so you don’t get so freaked out and psyche yourself out about what’s coming. I forget what this method is called. If I go down and then I start feeling really bad cravings again should I go back up right away, or should I try to ride it out for a few days to see if I can adjust? How many days should I wait and see before I ask to go back up? I really want to start reducing but I am scared to do it.
Anna Deeds Says ...
Thank you for your question. Each person is different so you have to find the best methadone reduction method for you. I do believe blind dosing (having your dose reduced without knowing when it happens) is a great way to get off methadone with less cravings. When you know exactly when your dose is reduced, it is easy to start thinking you are having cravings and physical symptoms which you aren't. If you have no idea when your dose is reduced, you won't be able to think, "my dose was reduced today so I'm going to have cravings." This can be a self-fulfilling prophesy. This means by thinking it will happen, you actually make it happen.
If you do go down in your dose and notice you are having cravings, use your support (like 12 Step groups or other recovery groups) and coping skills first. After all, when you are completely off methadone, you will only have your support system and your coping skills to rely on. It is best to start using them before you get off methadone so you get into the habit of relying on support and coping skills.
After each dose reduction, you may notice some mild withdrawal symptoms starting a couple days after the reduction and lasting up to a week. Remember, this is not the same as full blown withdrawal. It has been my experience that most people are more emotional (irritable, quicker to anger, etc.) but do not have physical symptoms (stomach cramping, muscle pain, etc.). You may have more trouble sleeping and have more cravings. If you have insomnia, you can try taking Melatonin which is all natural and really works well.
If you haven't developed a support system and coping skills, I suggest you wait to get off methadone until you do this. Think about it this way, you have been relying on a substance to keep you from having cravings. When the substance is taken away, the cravings will likely return unless you are actively doing something for your recovery.
I hope this answer helps and good luck with your recovery!